The Food and Drug Administration’s expanded recall of possibly tainted drugs includes medications shipped to 13 Delaware health care providers.
Initially, state health leaders said only Delawareans who had received steroid injections in neighboring states needed to be concerned about the recall of drugs from the New England Compounding Center that have been linked to meningitis.
“We are issuing this warning out of an abundance of caution,” said Dr. Awele Maduka-Ezeh, Division of Public Health medical director. “Anyone who feels ill following injections into their spine or joints should contact their medical provider.” Nationally, 19 people have died and nearly 250 people have developed fungal meningitis after being injected with steroids connected to NECC. So far, no one has been affected in Delaware.
The FDA expanded the recall to include all drugs manufactured at NECC after not being able to confirm that any of the company’s products were sterile. The DPH has contacted all 13 Delaware facilities that have received the medications from NECC. Any patients who received injectable medications from NECC will be contacted by the facility where they got it.
Those facilities include:
-Advanced Eye Care PA
-Bayhealth Medical Center
-Beebe Medical Center
-Richard Bonder, MD, PA
-Christiana Health System
-Glasgow Medical Center
-Lewes Surgery Center
-Pain Center of Delaware
-Precision Pain and Rehab
-St. Francis Hospital
The medications may have been administered into joints, the spine or eyes, or used during heart surgery. Symptoms that could indicate a problem including fever, headache, or nausea. Typically, symptoms occur within one to four weeks after the injections, but fungal infections could develop slower. There have been reports of longer periods of time between injection and symptoms.
Anyone with concerns about NECC medications can call DPH’s Bureau of Epidemiology at 1-888-295-5156. The FDA has a full list of recalled medications on their website at fda.gov.